Arizona, 2007

Flash Flooding and Damaging Wind in Arizona, July 21, 2007

July 21, 2007 · NWS PSR · 4 events in 3 counties and zones

Portions of three counties experience flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Portions of three counties experience flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 21, 3:20 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 21, 3:20 PM MST, 5 minutes before
AZZ020>028-CAZ030>033-220600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST SAT JUL 21 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE WEST FROM
SOUTH-CENTRAL THIS EVENING INTO SOUTHWEST ARIZONA THROUGH THE LATE
NIGHT...AS WESTWARD MOVING LOW PRESSURE SYSTEMS INTERACT WITH VERY
MOIST AND UNSTABLE AIR OVER OUR AREA. A CONTINUED FLOW OF VERY MOIST
AND UNSTABLE AIR FROM THE EAST OR SOUTHEAST ALONG WITH EMBEDDED LOW
PRESSURE SYSTEMS MEANS A CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING AT ANY TIME...BUT MAINLY DURING THE AFTERNOONS AND NIGHTS
THROUGH THE MIDDLE OF THIS COMING WEEK. SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAIN WITH FLOODING OF LOW SPOTS. TEMPERATURES ARE
FORECAST TO CONTINUE BELOW AVERAGE FOR LATE JULY THROUGH THIS COMING
WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN
AND HAIL WERE DEVELOPING AND SPREADING SOUTHWEST AND WEST ACROSS
SOUTHERN GILA COUNTY AT MID AFTERNOON TODAY. AND...THERE WAS SOME
CLOUDINESS MOVING WEST OVER SOUTHEAST CALIFORNIA...OTHERWISE SKIES
WERE MOSTLY SUNNY TODAY. TEMPERATURES WERE GENERALLY CLOSE TO THE
SAME TO A FEW DEGREES LOWER AT MID AFTERNOON TODAY COMPARED WITH THE
SAME TIME YESTERDAY. DEW POINT TEMPERATURES WERE GENERALLY 1 TO 5
DEGREES LOWER ALONG THE LOWER COLORADO RIVER VALLEY AND IMPERIAL
VALLY AND 1 TO 10 DEGREES HIGHER OVER THE REMAINDER OF THE
AREA.

GULF OF CALIFORNIA AIR CONTINUED TO FLOW INTO THE AREA FROM THE
SOUTH AT 10 TO 20 MPH ALONG THE LOWER COLORADO RIVER VALLEY
INCLUDING YUMA AND IN SOUTHEAST CALIFORNIA...AND FROM THE SOUTHWEST
AND WEST 15 TO 25 MPH IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA.

WITH A MUCH MORE MOIST AND UNSTABLE AIRMASS OVER SOUTH-CENTRAL
ARIZONA...SHOWERS AND THUNDERSTORMS THAT WERE DEVELOPING OVER THE
HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THIS AFTERNOON ARE
EXPECTED TO SPREAD WEST INTO THE SOUTH-CENTRAL ARIZONA DESERT AREAS
INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING...AND ACROSS
SOUTHWEST ARIZONA THOUGH THE LATE NIGHT HOURS AND POSSIBLY TO
SOUTHEAST CALIFORNIA BY SUNDAY MORNING.

SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH SOME URBAN AND
SMALL STREAM FLOOD ADVISORIES REQUIRED. RADAR SHOWED THAT HAIL WAS
LIKELY OCCURRING IN PORTIONS OF SOUTHERN GILA COUNTY AT MID
AFTERNOON...AND HAIL IS LIKELY TO CONTINUE TO BE A POSSIBILITY
MAINLY IN SOUTHERN GILA COUNTY DURING THE AFTERNOON AND EVENING
HOURS.

A CONTINUED FLOW OF VERY MOIST AND UNSTABLE AIR FROM THE SOUTHEAST
ALONG WITH EMBEDDED LOW PRESSURE SYSTEMS MEANS A CHANCE OF SHOWERS
AND THUNDERSTORMS DEVELOPING AT ANY TIME THROUGH THE MIDDLE OF THIS
COMING WEEK...MAINLY DURING THE AFTERNOONS INTO THE EVENINGS IN THE
HIGHER TERRAIN...AND MAINLY DURING THE EVENINGS AND NIGHTTIME HOURS
IN THE DESERT AREAS. AGAIN...SOME STORMS WILL PRODUCE LOCALLY HEAVY
RAIN WITH SOME URBAN AND SMALL STREAM FLOOD ADVISORIES REQUIRED.

TEMPERATURES ARE FORECAST TO CONTINUE BELOW AVERAGE FOR LATE JULY
THROUGH THIS COMING WEEK.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
PREVIOUS DISCUSSION...
NOT MUCH TO HANG YOUR HAT ON IN THE EXTENDED AS FAR AS WHICH DAYS
WILL BE ACTIVE AND WHICH WILL NOT. THEREFORE...HAVE BROAD-BRUSHED
POPS THROUGH THE EXTENDED...THOUGH POPS ARE ABOVE CLIMO DUE TO
EXPECTED RELATIVELY ACTIVE PERIOD OVERALL. ONE THING I DO SEE THOUGH
IS THE INCREASED MOISTURE LEVELS ACROSS THE CWA THROUGH THE
EXTENDED. OPERATIONAL GFS AND ENSEMBLES KEEP PWAT NEAR 2 INCHES
THROUGH THE PERIOD. WITH LEVELS THAT HIGH...WE COULD SEE SOME
FLOODING PROBLEMS NEXT WEEK ON THE ACTIVE DAYS. OTHERWISE
TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
JULY 21 1923 UTC (JULY 21 1230 PM MST)

A RATHER ACTIVE AFTERNOON AND EVENING ARE EXPECTED TODAY AND
TONIGHT. LATEST SATELLITE AND RADAR TRENDS INDICATE CONVECTION HAS
STARTED EARLY TODAY...WITH NORTHERN ARIZONA AND THE MOGOLLON RIM
ALREADY FIRING. THE WHITE MTS AND SOUTHEAST ARIZONA WILL NOT BE FAR
BEHIND...WITH CONVECTION EXPECTED TO BEGIN BY 2000 UTC (FIRST OVER
THE WHITE MTS...THEN OVER SE ARIZONA). STEERING FLOW (10-20+ K FEET)
IS OUT OF THE EAST AND FAVORABLE FOR BRINGING MULTIPLE OUTFLOWS INTO
THE DESERTS THIS AFTERNOON...AND EVENTUALLY INTO KPHX AND KIWA
AIRFIELDS. THERE IS A 60% CHANCE FOR THUNDERSTORMS WITHIN 40NM OF
KPHX...STARTING AROUND 2100 UTC OVER THE PAYSON CORRIDOR TO THE NE
OF KPHX. SOUTH AND SOUTHEAST OF KPHX (IN REFERENCE TO STANFIELD)
WILL FIRE WITHIN THE NEXT FEW HOURS...AFTER 2300 UTC. THUNDERSTORM
COVERAGE IS EXPECTED TO FILL IN FROM EAST TO WEST...AND EVENTUALLY
INTO THE KPHX AND KIWA AIRFIELDS AFTER 00 UTC. AT THIS TIME...THE
STEERING FLOW DOES NOT LOOK FAVORABLE FOR BRINGING BLOWING DUST WITH
REDUCED VISIBILITIES...BUT RATHER SCATTERED THUNDERSTORMS WITH GUSTY
AND VARIABLE WINDS AND PERIODS OF BRIEF HEAVY RAIN.

AS MORE DETAILS BECOME AVAILABLE LATER TODAY...WILL AMEND TAFS AS
CONDITIONS WARRANT.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 21 1030 UTC (JULY 21 0430 AM MST)

AMPLE MOISTURE AT ALL LEVELS WILL ALLOW FOR AN INCREASED THREAT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS WEEKEND AND THROUGH
MUCH OF NEXT WEEK...SPREADING WESTWARD. SIGNIFICANT WETTING RAIN MAY
ACCOMPANY SOME STORMS...ALONG WITH GUSTY OUTFLOW WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO BE
GREATEST ACROSS FIRE WEATHER ZONE 133 AND EASTERN ZONE 132...BUT
ISOLATED STORMS COULD PROPAGATE FARTHER WEST INTO SOUTHWEST ARIZONA
AND SOUTHEAST CALIFORNIA.

DAYTIME HIGH TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL
NORMALS. MINIMUM RH VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO
MID THIRTIES WITH GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE TO
INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT
WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL.
NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT BECOME
GUSTY AT TIMES IN THE AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ELLIS
LONG TERM...INIGUEZ
AVIATION...WANEK
FIRE WX...ROGERS/AJ
Hazardous weather outlook, Jul 21, 5:03 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
503 AM MST SAT JUL 21 2007

AZZ022>024-027-028-221200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
503 AM MST SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL INTERACT WITH A MOIST AND UNSTABLE
CURRENTLY OVER THE SOUTHERN HALF OF ARIZONA. THIS WILL CAUSE
SHOWERS AND THUNDERSTORMS TO DEVELOP OVER ELEVATED LOCATIONS DURING
THE EARLY AFTERNOON HOURS. THESE THUNDERSTORMS WILL THEN PROPAGATE TO
THE WEST...INTO THE LOWER ELEVATIONS DURING THE EVENING AND NIGHT
TIME HOURS. THE STRONGER STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS IN EXCESS OF 50 MPH. HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING IN ISOLATED
LOCATIONS. SMALL HAIL WILL ALSO BE POSSIBLE AT ELEVATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS
VERY MOIST AND UNSTABLE AIR REMAINS OVER ARIZONA. HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN THROUGH THE WEEK...AS MOISTURE AMOUNTS
REMAIN ABNORMALLY HIGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-221120-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
503 AM MST SAT JUL 21 2007 /503 AM PDT SAT JUL 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY OVER
SOUTHEAST ARIZONA...LATE TONIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE WINDS IN EXCESS OF 50 MPH...FREQUENT LIGHTNING...AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED NEXT
WEEK...MAINLY MONDAY THROUGH FRIDAY...AS VERY MOIST AND UNSTABLE AIR
REMAINS OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. HEAVY
RAINFALL WILL BE A CONCERN THROUGH THE WEEK...AS MOISTURE AMOUNTS
REMAIN ABNORMALLY HIGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

In the hours before

Local storm report, Jul 21, 3:20 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     PHOENIX                 33.54N 112.07W
07/19/2007                   MARICOPA           AZ   NEWSPAPER

            *** 1 FATAL *** MAN ELETROCUTED BY FALLING POWER LINE.
            42ND ST AND THOMAS

&&

MBRUCE

The radar

The Phoenix radar (KIWA), 113 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
July 21, 3:25 PM MST
Where
Gila County, 0.58 mi W of San Carlos
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.350, -110.460

Roofing materials blown off several homes; mobile home damaged in White Rock, near San Carlos.

Flash Flood, Pinal

When
July 21, 8:03 PM MST to 9:08 PM MST
Where
Pinal County, 3.54 mi ENE of Superior
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.290, -111.040

Rock slides were reported on SR 60 between the Queen Creek tunnel and Devils Canyon.

Flash Flood, Gila

When
July 21, 8:35 PM MST to 9:00 PM MST
Where
Gila County, Roosevelt
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
33.670, -111.130

Flooding was reported by a COOP observer in Roosevelt.

Flash Flood, Maricopa

When
July 21, 9:00 PM MST
Where
Maricopa County, 0.9 mi SW of Queen Creek
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.240, -111.640

Heavy rains fell at Queen Creek, with 1.61 inches at the Queen Creek landfill and 1.54 inches at East Maricopa Floodway and Queen Creek Road. High water forced road closures at Hunt and Ellsworth and the Magic Ranch subdivision. At least one car stalled in high water at Hunt Highway and Hawes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40784, 40782, 40781, 40783.